Alert archive / New York / Flash Flood Warnings in 2023
Flash Flood Warning 38, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 15, 2023, 3:51 AM EDT for Suffolk County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2023, 3:51 AM EDT (07:51 UTC)
- Expired
- Aug 15, 2023, 6:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 26 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 7.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
727
WGUS51 KOKX 150751
FFWOKX
NYC103-150915-
/O.NEW.KOKX.FF.W.0038.230815T0751Z-230815T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
351 AM EDT Tue Aug 15 2023
The National Weather Service in Upton has issued a
* Flash Flood Warning for...
Central Suffolk County in southeastern New York...
* Until 515 AM EDT.
* At 351 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. 1 to 2 inches of rain has
fallen. Additional rainfall amounts of 0.50 to 1.00 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Riverhead, Mattituck, Southampton, Westhampton, Shinnecock Hills,
Hampton Bays, East Quogue, Flanders, Remsenburg-Speonk, Aquebogue,
Jamesport, Laurel and Quogue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4082 7273 4105 7252 4086 7238 4083 7247
4082 7247 4082 7248 4076 7271
FLASH FLOOD...RADAR INDICATED
$$
JC2 follow-up statements
226
WGUS51 KOKX 150858
FFWOKX
NYC103-151045-
/O.EXT.KOKX.FF.W.0038.000000T0000Z-230815T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
458 AM EDT Tue Aug 15 2023
The National Weather Service in Upton has extended the
* Flash Flood Warning for...
Central Suffolk County in southeastern New York...
* Until 645 AM EDT.
* At 458 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Riverhead, Mattituck, Southampton, Westhampton, Shinnecock Hills,
Hampton Bays, East Quogue, Flanders, Remsenburg-Speonk, Aquebogue,
Jamesport, Laurel and Quogue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4082 7273 4105 7252 4086 7238 4083 7247
4082 7247 4082 7248 4076 7271
FLASH FLOOD...RADAR INDICATED
$$
JC702
WGUS71 KOKX 151038
FFSOKX
Flash Flood Statement
National Weather Service New York NY
638 AM EDT Tue Aug 15 2023
NYC103-151048-
/O.EXP.KOKX.FF.W.0038.000000T0000Z-230815T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Suffolk NY-
638 AM EDT Tue Aug 15 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 645 AM EDT THIS MORNING FOR
CENTRAL SUFFOLK COUNTY...
Flash flooding is no longer expected, however minor and poor
drainage flooding will still be possible for the next few hours.
Please continue to heed remaining road closures.
LAT...LON 4082 7273 4105 7252 4086 7238 4083 7247
4082 7247 4082 7248 4076 7271
$$
JCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:11 AM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 15, 2:11 AM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service New York NY
211 AM EDT Tue Aug 15 2023
.SYNOPSIS...
Low pressure impacts the region overnight into this morning,
then slowly passing east into Tuesday Night. A stalled frontal
boundary remains in the vicinity Wednesday and Wednesday night
and may move back into the region for Thursday. Another cold
front approaches from the west Thursday night and passes through
on Friday. High pressure returns for the weekend. Another cold
front may move through next Monday.
&&
.NEAR TERM /THROUGH TODAY/...
Area of showers, mainly light, has moved into the region ahead
of the warm front extending from southeastern Pennsylvania to
central New Jersey and into Long Island. Expecting coverage and
intensity to increase overnight as wave of low pressure across
central Pennsylvania lifts northeast and frontal forcing
increases. Not much change to the overall thinking with a weak
low pressure system over the Ohio Valley, tracking northeast
towards the region overnight.
A strong northern stream shortwave/closed low digs through the
Great Lakes into the Ohio Valley tonight into Tuesday, with lead
southern stream MCS enhanced shortwave energy approaching from
the Tennessee/Ohio Valley for tonight. At the surface, a weak
low pressure system over the Ohio Valley, will track northeast
towards the region tonight, with its warm front approaching the
area tonight and potentially lifting into southern portions of
the area late tonight into Tuesday morning.
WSW flow aloft will have strong theta-e advection of an
unseasonably moist airmass into the region (PWAT of 2 1/4" to 2
1/2") ahead of an approaching surface wave and warm front.
Combined with a 25-35kt llj, modest mid-level frontogenetic
forcing, northern edge of elevated instability gradient, and
warm cloud layer up to 15 kft, environment is ripe for
torrential downpours. CAMs indicating a NW to SE translating
line of torrential downpours with embedded convection along the
warm front lifting northeast across the region after midnight
through early Tuesday morning, accentuated by a NE/SW line of
possible surface based convection along immediately ahead of
surface wave and along pre-frontal trough. Exact track of this
surface wave, as is typical, will not be evident until the event
evolves, but appears to cut somewhere across southern portions
of the CWA or just south. This will be the prime area for
moisture convergence and deeper convection, presenting potential
for a more widespread axis of training downpours to the E/NE of
the surface wave, increasing potential for flash flooding.
Another area of potentially longer duration heavy downpours
under favorable frontogenesis and some orographic enhancement
would be across Lower Hud and interior SW CT, to the NW of the
surface wave. Outside of this axis, still an isolated threat for
flash flooding with rainfall rates likely approaching 2"/hr in
any deeper convection, or with any training.
This warm sectored area along the pre-frontal trough in vicinity
of the surface low/warm front would also be favored for an
isolated severe threat with juxtaposition of surface
instability, strong deep layer shear and low level helicity.
This isolated threat appears to be greatest across the NYC/NJ
metro and LI, which has modest potential of becoming warm
sectored. 12z SPC HREF has 10-30% of its ensembles indicating
rotating updrafts across this area. Again, this will need to be
refined as the event unfolds, and the threat could shift
slightly north or south.
As the surface wave slide east, flash flood/severe threat
should come to an end early Tuesday morning from w to e, with
weak cold front likely sinking south of the area. This should
result in a fairly stable airmass across the region Tue, with a
pronounced 750-850mb cap. This could also have a 3-5kft stratus
deck persisting across the region for much of the day. This
will likely keep temps a bit below seasonable levels in the
upper 70s/lower 80s, but still humid in weak onshore flow
regime.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM WEDNESDAY/...
Deep Ohio Valley upper trough/closed low shears into east Great
Lakes and St Lawrence River Valley Tue Night, with a surface
front likely lingering over or just to the south of the region.
Models indicating potential for another wave to develop along
this front, but likely tracking SE of the region. The forcing
and residual moisture should be enough for few to scattered
showers across the region Tue Eve/Night, with perhaps far
southern and eastern portions of the region being skirted by a
bit more widespread activity Tue Night. Lapse rates may steepen
a bit Tue eve/night, introducing some elevated in stability and
potential for an isolated general thunderstorm as well.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
With the cold front offshore, dry conditions are in the forecast for
Wednesday. However, some deterministic models are bringing
precipitation into the area likely in association with a weak upper
level shortwave to the west that weakens as it crosses the area
during the day. Additionally, the old frontal boundary may remain
close enough to the region to provide some weak lift for some light
showers to develop. At this time, did not add in any POPs, but if
the trend continues, may have to add POPs to later forecasts.
Wednesday night should be dry, if there are any showers, they should
dissipate with the loss of diurnal heating. Better chances for
precipitation on Thursday as the boundary moves closer to the
region. There is some uncertainty with exactly where the frontal
boundary will be, but it looks like the best chances for any showers
and possibly a thunderstorm will be across eastern areas, as they
will be closer to the front.
Thereafter, an upper level trough from the Great Lakes region
approaches for Thursday night which will swing a cold front through
on Friday. This will mean a chance for showers for the entire
forecast area from late Thursday night through Friday morning, with
showers diminishing by Friday afternoon. Dry conditions return for
the weekend and into the beginning of next week with high pressure
building in. Another cold front may move through next Monday, but it
looks to do so dry.
Temperatures are expected to be near normal for this time of year. A
less humid airmass is expected for the weekend, with dew points
dropping to the 50s for much of the region.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
A warm front and wave of low pressure approach the region Tuesday
morning, remaining nearby into Wednesday.
Cigs and vsbys have started to lower as the frontal wave tracks into
the local area. MVFR should prevail for the remainder of the
overnight and into Tue AM with occasional showers. IFR conditions
likely with heavier showers or the isolated thunderstorm.
As the warm front approaches, terminals back more to the north, and
IFR cigs may hang on for a good deal of the morning with light NE-N
flow as long as the warm front remains just to the south. If the
boundary does move farther north, improvement to MVFR/VFR is
possible with SW or WSW flow. This will need to be monitored and
potentially adjusted later this morning if needed. Additional shower
activity is likely Tue evening and into the overnight, keeping
cigs/vsbys decreased. Thunder is possible during this time as well,
though confidence in coverage is low.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Low confidence in wind direction through the morning with warm front
and low pressure passing near or just south of the terminals. Timing
of precip may be off by an hour or two.
Thunder possible with the showers toward and after 00z Wed,
confidence in coverage too low to include at the moment.
OUTLOOK FOR 06Z WEDNESDAY THROUGH SATURDAY...
Tuesday night: Chance of showers and tstms, mainly in the evening
and especially east of the NYC metros. MVFR or lower possible.
Wednesday through Thursday afternoon: VFR.
Thursday night: Chance of showers and thunderstorms with MVFR or
lower possible.
Friday: Chance of mainly AM showers and thunderstorms with MVFR or
lower possible. W winds G20kt in the afternoon.
Saturday: VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Winds and seas remain below SCA levels across the forecast waters
today through Thursday, although ocean seas may build to 4 ft on
Tuesday/Tuesday Night mainly in southerly wind wave.
Winds and waves should remain below SCA criteria from Wednesday
through much of Thursday night. A prolonged south to southwesterly
flow will allow waves to build on the ocean to near 5 ft by late
Thursday night. 5 to 6 ft waves are forecast Friday through Friday
night, with waves slowly diminishing thereafter through Saturday
morning.
&&
.HYDROLOGY...
Basin averaged rainfall of 1.25" to nearly 2" is likely tonight
into Tuesday morning, with localized amounts of 3 to 4"
possible. Much of this is expected to occur in a 3 to 5 hr
period between midnight and 10am from w to e tonight. Rainfall
rates of around 2"/hr possible with any stronger thunderstorms
or training convection. Isolated instances of flash flooding are
likely across the region, with a scattered threat in the
vicinity of the track of a surface wave. This exact axis will
have to be refined as the event unfolds. Headwater guidance is
around 2"/3hr for flashy basins, indicating potential for minor
flooding along quick responding small rivers, stream and creeks.
Based on the above reasoning, and antecedent wet conditions
over the last week, 150-300% above normal, a Flood Watch has
been coordinated for the entire local Tri-State region from 11pm
tonight to 10am Friday.
From Wednesday through the end of the week, no hydrologic impacts
are expected.
&&
.TIDES/COASTAL FLOODING...
There is a moderate risk for the development of rip currents for
Tuesday and Wednesday is expected at all the ocean beaches, with
3 to 4 ft S wind swells, combined with 1 ft long period SE
swells.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 10 AM EDT this morning for CTZ005>012.
NY...Flood Watch until 10 AM EDT this morning for NYZ067>075-
078>081-176>179.
NJ...Flood Watch until 10 AM EDT this morning for NJZ002-004-006-
103>108.
MARINE...None.
&&
SYNOPSIS...JP/NV
NEAR TERM...MET
SHORT TERM...NV
LONG TERM...JP
AVIATION...BC/DR
MARINE...JP/MET/NV
HYDROLOGY...JP/NV
TIDES/COASTAL FLOODING...Hazardous weather outlook, Aug 15, 3:23 AM EDT, 28 minutes before
Hazardous Weather Outlook National Weather Service New York NY 323 AM EDT Tue Aug 15 2023 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-161000- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 323 AM EDT Tue Aug 15 2023 ...FLOOD WATCH IN EFFECT UNTIL 10 AM EDT THIS MORNING... This Hazardous Weather Outlook is for southern Connecticut, northeastern New Jersey and southeastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-161000- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 323 AM EDT Tue Aug 15 2023 This Hazardous Weather Outlook is for the Atlantic coastal waters, New York Harbor, Long Island Sound, and the Long Island bays. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Aug 15, 2:01 AM EDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service New York NY
201 AM EDT Tue Aug 15 2023
CTZ005-009-NYZ070-071-073-176-177-150645-
Northern Fairfield CT-Southern Fairfield CT-Northern Queens NY-
Bronx NY-Southern Westchester NY-Northern Nassau NY-
Northern Westchester NY-
201 AM EDT Tue Aug 15 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FAIRFIELD...SOUTHERN
WESTCHESTER...QUEENS...BRONX AND NORTHWESTERN NASSAU COUNTIES THROUGH
245 AM EDT...
At 201 AM EDT, Doppler radar was tracking a strong thunderstorm over
Throgs Neck Bridge, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Co-op City and Port Washington around 205 AM EDT.
Glen Cove and Rye around 210 AM EDT.
Port Chester and Greenwich around 215 AM EDT.
Stamford around 225 AM EDT.
New Canaan and Darien around 230 AM EDT.
Norwalk around 235 AM EDT.
Wilton around 240 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4081 7393 4133 7351 4117 7322 4105 7338
4099 7356 4100 7359 4097 7362 4097 7365
4090 7374 4088 7374 4086 7366 4092 7364
4092 7350 4078 7365 4077 7370 4073 7376
TIME...MOT...LOC 0601Z 215DEG 35KT 4082 7378
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JCThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:01 AM EDT | Special Weather Statement | OKX | Bronx | 44 min |
| Aug 15, 2:03 AM EDT | Special Marine Warning | OKX | 42 min | |
| Aug 15, 2:17 AM EDT | Areal Flood Advisory | OKX | Nassau, Suffolk, Westchester | 88 min |
| Aug 15, 3:00 AM EDT | Areal Flood Advisory | OKX | Suffolk | 90 min |
| Aug 15, 3:13 AM EDT | Areal Flood Advisory | OKX | Bronx, Westchester | 47 min |
| Aug 15, 3:40 AM EDT | Areal Flood Advisory | OKX | Suffolk | 3 hr |
| Aug 15, 4:30 AM EDT | Flash Flood Warning | OKX | Suffolk | 2 hr |
| Aug 15, 4:36 AM EDT | Special Marine Warning | OKX | 54 min | |
| Aug 15, 5:00 AM EDT | Areal Flood Advisory | OKX | Bronx, Kings, Nassau, New York, Queens, Richmond and 2 more | 43 min |
| Aug 15, 5:22 AM EDT | Areal Flood Advisory | OKX | Suffolk | 83 min |
| Aug 15, 6:40 AM EDT | Areal Flood Advisory | OKX | Suffolk | 63 min |
Nearby
Flash Flood Warnings in New York, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.